Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 142, NWS Quad Cities, IA

September 16, 1997Putnam County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 16, 1997, 10:46 PM CDT for Putnam County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 1997, 10:46 PM CDT (03:46 UTC)
Expired
Sep 16, 1997, 11:20 PM CDT
In force
34 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Putnam County, IL

The radar

The Chicago radar (KLOT), 110 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 16, 5:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2309 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
501 m²/s²
Significant tornado parameter
3.1
Supercell composite
15.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 170346 RRA
SVRMLI
ILC155-170420-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1046 PM CDT TUE SEP 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  PUTNAM COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 1120 PM CDT
 
* SOME LOCATIONS AFFECTED
  STANDARD                           AROUND 1045 PM CDT
  MT PALATINE                        AROUND 1045 PM CDT

* AT 1044 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR 19 MILES SOUTHEAST OF PRINCETON OR 5 MILES
  SOUTHWEST OF MT PALATINE MOVING EAST AT 45 MPH.
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY LIGHTNING.b IF YOU ARE
OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND STAY AWAY FROM
WINDOWS.

TGP/TPH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 9:53 PM CDT, 53 minutes earlier.

Area forecast discussion, Sep 16, 9:53 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
953 PM CDT TUE SEP 16 1997

NO REAL TIME TO DISCUSS ANYTHING.  ZONES BEING UPDATED TO DROP
WW730.

FOR IOWA ZONES...PRECIPITATION SHOULD END SHORTLY AFTER MIDNIGHT.
WILL CONTINUE MENTION OF PRECIPITATION FOR ILLINOIS ZONES.

PIERCE

In the hours before

Local storm report, Sep 16, 9:46 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
939 PM CDT TUE SEP 16 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0755 PM    COLUMBUS CITY             IA   WIND DAMAGE
09/16/97   LOUISA                         LARGE TREE LIMBS DOWN

0850 PM    FREEPORT                  IL   WIND DAMAGE
09/16/97   STEPHENSON                     NUMEROUS TREES DOWN

0855 PM    STEPHENSON COUNTY         IL   WIND DAMAGE
09/16/97   STEPHENSON                     NUMEROUS TREES DOWN COUNTY
                                          WIDE

JDH
Special weather statement, Sep 16, 9:51 PM CDT, 55 minutes before
IAZ042-053-054-065>068-077-078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-170355-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
951 PM CDT TUE SEP 16 1997

...PORTION OF SEVERE THUNDERSTORM WATCH 730 CANCELLED...

A PORTION OF SEVERE THUNDERSTORM WATCH NUMBER 730 HAS BEEN
CANCELLED.  THE FOLLOWING COUNTIES HAVE BEEN CLEARED...

IN IOWA...CEDAR...CLINTON...DUBUQUE...JACKSON...JONES...MUSCATINE
...SCOTT...DES MOINES...HENRY...JEFFERSON...LEE...LOUISA...VAN
BUREN...AND WASHINGTON.

IN ILLINOIS...JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK
ISLAND...HENRY...MERCER...BUREAU...PUTNAM...HENDERSON...AND WARREN.

THE SEVERE WEATHER THREAT HAS MOVED EAST OF THESE AREAS.

PIERCE
Local storm report, Sep 16, 9:57 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
957 PM CDT TUE SEP 16 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0925 PM    4 WNW OHIO                IL   45 MPH WIND GUST
09/16/97   BUREAU                         SMALL TREES AND LIMBS DOWN
                                          ALONG WITH POWER OUTAGE
Local storm report, Sep 16, 10:00 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
957 PM CDT TUE SEP 16 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

09^25 PM    4 WNW OHIO                IL   45 MPH WIND GUST
09/16/97   BUREAU                         SMALL TREES AND LIMBS DOWN
                                          ALONG WITH POWER OUTAGE
Local storm report, Sep 16, 10:01 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1001 PM CDT TUE SEP 16 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0542 PM    INDEPENDENCE              IA   60 MPH WIND GUST
09/16/97   BUCHANAN                       ESTIMATED 60 MPH WIND GUST
                                          AT INDEPENDENCE

0551 PM    CENTER POINT              IA   WIND DAMAGE
09/16/97   LINN                           TREES DOWN

0600 PM    ALBURNETT                 IA   WIND DAMAGE
09/16/97   LINN                           TREES AND LARGE LIMBS DOWN

0602 PM    4 W MANCHESTER            IA   WIND DAMAGE
09/16/97   DELAWARE                       LARGE TREE DOWN WEST OF
                                          MANCHESTER

0607 PM    2 NW MANCHESTER           IA   WIND DAMAGE
09/16/97   DELAWARE                       LARGE WALNUT TREE DOWN 2
                                          MILES NW OF MANCHESTER

0610 PM    CEDAR RAPIDS              IA   62 MPH WIND GUST
09/16/97   LINN                           ESTIMATED 62 MPH WIND GUST AT
                                          CITY HALL IN CEDAR RAPIDS

0612 PM    SPRINGVILLE               IA   WIND DAMAGE
09/16/97   LINN                           TREES AND LARGE LIMBS DOWNED
                                          POWER LINES

0635 PM    DUBUQUE                   IA   60 MPH WIND GUST
09/16/97   DUBUQUE                        ASOS (OBSERVATION EQUIPMENT)
                                          MEASURED 52 KNOT GUST

0655 PM    EAST DUBUQUE              IL   WIND DAMAGE
09/16/97   JO DAVIESS                     TREES DOWN

0710 PM    GALENA                    IL   WIND DAMAGE
09/16/97   JO DAVIESS                     MANY TREES DOWN

0755 PM    COLUMBUS CITY             IA   WIND DAMAGE
09/16/97   LOUISA                         LARGE TREE LIMBS DOWN

0850 PM    FREEPORT                  IL   WIND DAMAGE
09/16/97   STEPHENSON                     NUMEROUS TREES DOWN

0855 PM    STEPHENSON COUNTY         IL   WIND DAMAGE
09/16/97   STEPHENSON                     NUMEROUS TREES DOWN COUNTY
                                          WIDE

0925 PM    4 WNW OHIO                IL   45 MPH WIND GUST
09/16/97   BUREAU                         SMALL TREES AND LIMBS DOWN
                                          ALONG WITH POWER OUTAGE

JDH
Local storm report, Sep 16, 10:02 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1001 PM CDT TUE SEP 16 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0542 PM    INDEPENDENCE              IA   60 MPH WIND GUST
09/16/97   BUCHANAN                       ESTIMATED 60 MPH WIND GUST
                                          AT INDEPENDENCE

0551 PM    CENTER POINT              IA   WIND DAMAGE
09/16/97   LINN                           TREES DOWN

0600 PM    ALBURNETT                 IA   WIND DAMAGE
09/16/97   LINN                           TREES AND LARGE LIMBS DOWN

0602 PM    4 W MANCHESTER            IA   WIND DAMAGE
09/16/97   DELAWARE                       LARGE TREE DOWN WEST OF
                                          MANCHESTER

0607 PM    2 NW MANCHESTER           IA   WIND DAMAGE
09/16/97   DELAWARE                       LARGE WALNUT TREE DOWN 2
                                          MILES NW OF MANCHESTER

0610 PM    CEDAR RAPIDS              IA   62 MPH WIND GUST
09/16/97   LINN                           ESTIMATED 62 MPH WIND GUST AT
                                          CITY HALL IN CEDAR RAPIDS

0612 PM    SPRINGVILLE               IA   WIND DAMAGE
09/16/97   LINN                           TREES AND LARGE LIMBS DOWNED
                                          POWER LINES

0635 PM    DUBUQUE                   IA   60 MPH WIND GUST
09/16/97   DUBUQUE                        ASOS (OBSERVATION EQUIPMENT)
                                          MEASURED 52 KNOT GUST

0655 PM    EAST DUBUQUE              IL   WIND DAMAGE
09/16/97   JO DAVIESS                     TREES DOWN

0710 PM    GALENA                    IL   WIND DAMAGE
09/16/97   JO DAVIESS                     MANY TREES DOWN

0755 PM    COLUMBUS CITY             IA   WIND DAMAGE
09/16/97   LOUISA                         LARGE TREE LIMBS DOWN

0850 PM    FREEPORT                  IL   WIND DAMAGE
09/16/97   STEPHENSON                     NUMEROUS TREES DOWN

0855 PM    STEPHENSON COUNTY         IL   WIND DAMAGE
09/16/97   STEPHENSON                     NUMEROUS TREES DOWN COUNTY
                          l                WIDE

0925 PM    4 WNW OHIO                IL   45 MPH WIND GUST
09/16/97   BUREAU                         SMALL TREES AND LIMBS DOWN
                                          ALONG WITH POWER OUTAGE

JDH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:50 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island50 min
Sep 16, 8:29 PM CDTSevere Thunderstorm WarningDVNHenry46 min
Sep 16, 8:34 PM CDTSevere Thunderstorm WarningDVNWhiteside46 min
Sep 16, 8:40 PM CDTSevere Thunderstorm WarningDVNCarroll, Stephenson50 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.